New Mexico, 2011

Flash Flooding in New Mexico, July 24, 2011

July 24, 2011 · NWS EPZ · 2 events in 1 county or zone

An upper high was centered near the Texas Panhandle with a deep, moist easterly flow in place across the Gila Region. Several thunderstorm clusters produced flash flooding in several parts of Grant County where a couple of locations reported nearly three inches of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper high was centered near the Texas Panhandle with a deep, moist easterly flow in place across the Gila Region. Several thunderstorm clusters produced flash flooding in several parts of Grant County where a couple of locations reported nearly three inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 24, 2:43 AM MST, 11 hours 2 minutes earlier.

Area forecast discussion, Jul 24, 2:43 AM MST, 11 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
343 AM MDT SUN JUL 24 2011

.SYNOPSIS...
MOIST UNSTABLE AIR WILL FLOW INTO SOUTHERN NEW MEXICO AND WESTERN
TEXAS TODAY AND MONDAY WHILE AN UPPER LEVEL DISTURBANCE MOVES INTO
THE REGION FROM THE EAST. AS A RESULT THERE WILL BE GOOD CHANCES
FOR THUNDERSTORMS WITH A FEW STORMS PRODUCING LOCALLY HEAVY RAINS
AND FLOODING. HIGH PRESSURE ALOFT WILL CAUSE SOME DECREASE IN
THUNDERSTORM COVERAGE THE REMAINDER OF THE WEEK.

&&

.DISCUSSION...
AIR MASS REMAINS MOIST AND UNSTABLE ACROSS THE CWA AS SOUTHERN NEW
MEXICO AND WESTERN TEXAS REMAIN LOCATED SOUTH OF A BROAD EAST TO
WEST ORIENTED RIDGE. THUS DEEP SOUTHEAST FLOW IS SUSTAINING
SIGNIFICANT WATER VAPOR INFLOW WITH PRECIPITABLE WATER AROUND 1.5
AND FORECASTED AFTERNOON MUCAPES FROM 500 TO 1000 J/KG OVER MOST
OF THE REGION. INVERTED TROUGH WILL BE MOVING ACROSS THE AREA THIS
AFTERNOON AND THIS EVENING GENERATING SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS AGAIN. FREEZING LEVELS ABOVE 12,00 FEET
AGL INDICATE EFFICIENT WARM CLOUD RAIN PROCESSES WILL OCCUR WHILE
STEERING FLOW UNDER 10 KT AND DEEP MOISTURE SUGGEST SLOW MOVING
AND POSSIBLY EVEN BACK BUILDING CELLS WITH LITTLE OUTFLOW. THUS
POTENTIAL FOR HEAVY RAINS AND ISOLATED AREAS OF FLOODING WILL
PERSIST THROUGH AT LEAST TONIGHT.

LARGER SCALE TRENDS THOUGH THE REMAINDER OF THE WEEK SHOULD
INCLUDE THE RIDGE AXIS SHIFTING SOUTHWARD INTO THE CWA. THIS
WILL RESULT IN SYNOPTIC SCALE SUBSIDENCE AND INFLOW OF WARMER
DRIER MORE STABLE AIR ALOFT. LOW LEVEL EAST TO SOUTHEAST FLOW WILL
SUSTAIN ENOUGH MOISTURE TRANSPORT TO PRODUCE A FEW STORMS EACH DAY
BUT OVERALL PATTERN CHANGE MEANS A GRADUAL DECREASE IN
THUNDERSTORM COVERAGE AFTER MONDAY.

&&

.AVIATION...
MOIST UNSTABLE AIR WILL FLOW INTO SOUTHERN NEW MEXICO AND WESTERN
TEXAS TODAY AND MONDAY WHILE AN UPPER LEVEL DISTURBANCE MOVES INTO
THE REGION FROM THE EAST. THIS PATTERN WILL PRODUCE SCATTERED
AREAS OF MVFR AND A FEW AREAS OF IFR CEILINGS AND VISIBILITIES IN
SHOWERS AND THUNDERSTORMS. VISIBILITIES WILL BE REDUCED TO UNDER A
QUARTER MILE IN HEAVY RAINS OVER ISOLATED LOCATIONS.

&&

.FIRE WEATHER...
MOIST UNSTABLE AIR WILL FLOW INTO SOUTHERN NEW MEXICO AND WESTERN
TEXAS TODAY AND MONDAY WHILE AN UPPER LEVEL DISTURBANCE MOVES INTO
THE REGION FROM THE EAST. AS A RESULT THERE WILL BE GOOD CHANCES
FOR THUNDERSTORMS WITH A FEW STORMS PRODUCING AT LEAST 2 INCHES OF
RAIN WITH FLOODING. THE WIDESPREAD WETTING RAINS SHOULD KEEP THE
FIRE DANGER LOW OVER MUCH OF THE REGION. HIGH PRESSURE ALOFT WILL
CAUSE SOME DECREASE IN THUNDERSTORM COVERAGE TUESDAY THROUGH
FRIDAY. MINIMUM AFTERNOON RELATIVE HUMIDITIES WILL AROUND 30 TO 40
PERCENT TODAY AND MONDAY AND FROM 20 TO 30 PERCENT TUESDAY THROUGH
FRIDAY. AFTERNOON WINDS SHOULD HAVE SPEEDS AROUND 10 TO 20 MPH
WITH STRONGER GUSTS NEAR THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 91  75  93  75  96 /  60  50  30  30  10
SIERRA BLANCA TX        89  71  92  71  94 /  60  50  20  20  10
LAS CRUCES              90  74  92  73  96 /  50  50  30  30  10
ALAMOGORDO              90  71  93  71  95 /  50  50  20  30  10
CLOUDCROFT              66  50  67  50  70 /  50  60  40  30  20
TRUTH OR CONSEQUENCES   89  71  91  71  93 /  40  50  30  40  10
SILVER CITY             81  61  81  62  83 /  60  60  50  50  30
DEMING                  90  72  92  72  94 /  50  50  30  40  20
LORDSBURG               90  71  92  71  94 /  50  50  40  50  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH
Hazardous weather outlook, Jul 24, 10:15 AM MST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1115 AM MDT SUN JUL 24 2011

NMZ022>025-030>032-TXZ055-056-251715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1115 AM MDT SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.

DEEP MONSOONAL MOISTURE REMAINS OVER THE BORDERLAND TODAY WITH THIS
MORNINGS SOUNDING SHOWING OVER 1.5 INCHES OF PRECIPITABLE WATER. IN
ADDITIONS THE SOUNDING CONTINUED TO SHOW LIGHT WINDS ALOFT AND
MODERATE INSTABILITY. ALOFT SATELLITE AND FORECAST MODEL DATA SHOW A
DISTURBANCE TRACKING W/NE JUST SOUTH OF THE U.S./MEXICO BORDER
TOWARD THE BOOTHEEL OF NM.  ALL THIS MEANS THAT AFTERNOON HEATING...
UPSLOPE FLOW...OUTFLOW BOUNDARIES...AND INSTABILITY ALOFT WILL HELP
TO GENERATE SCATTERED TO POSSIBLY NUMEROUS STORMS AREA WIDE LATER
TODAY AND THROUGH THE OVERNIGHT PERIOD. SLOW STORM MOTION AND DEEP
MOISTURE WILL LIKELY RESULT IN AREAS OF HEAVY RAIN...AND THE
POTENTIAL FOR ISOLATED FLASH FLOODING. THE AREA THAT APPEARS FAVORED
FOR THE HEAVIEST RAIN AND GREATER FLASH FLOOD LIKELIHOOD WOULD BE
THE SOUTHWESTERN PORTIONS OF THE AREA...NAMELY LUNA...HIDALGO...AND
GRANT COUNTIES. RAINFALL AMOUNTS WILL GENERALLY BE IN THE .10 TO .50
INCH RANGE...BUT MAY EXCEED 2 INCHES OVER VERY ISOLATED LOCATIONS
RESULTING IN FLASH FLOODING. A FEW STORMS MAY ALSO PRODUCE SMALL
HAIL AND WIND GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HIGH PRESSURE IS FORECAST TO SAG SOUTH OVER WEST TEXAS AND AND
EASTERN NEW MEXICO BEGINNING MONDAY. THIS SHOULD SHOVE THE DEEPER
MOISTURE WEST INTO WESTERN NEW MEXICO AND EASTERN ARIZONA. THUS
EXPECT SOME REDUCTION IN STORMS EAST OF THE RIO GRAND TUESDAY
ONWARD...WITH HIGHER CHANCES FOR STORMS...AND WIDER COVERAGE
CONTINUING WEST OF THE RIO GRANDE FOR THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO LOCAL LAW ENFORCEMENT AND THIS OFFICE.

BIRD

In the hours before

Special weather statement, Jul 24, 1:09 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
209 PM MDT SUN JUL 24 2011

NMZ022-242100-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
209 PM MDT SUN JUL 24 2011

...STRONG THUNDERSTORMS THREATENING NORTHWESTERN GRANT COUNTY THROUGH
300 PM MDT...

AT 202 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 16 MILES WEST OF BUCKHORN...MOVING WEST AT 5
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  MULE CREEK...

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

MACBLAIN

The radar

The El Paso radar (KEPZ), 182 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Grant

When
July 24, 1:45 PM MST to 3:45 PM MST
Where
Grant County, 2.49 mi NW of Silver City to 2.31 mi NW of Silver City
Cause
Heavy Rain
Reported by
County Official
Coordinates
32.798, -108.297

Flooding occurred along Cottage San Road just north of Silver City. A rainfall total of 2.67 inches was reported 4.4 miles north of Silver City.

Flash Flood, Grant

When
July 24, 5:30 PM MST to 6:55 PM MST
Where
Grant County, 0.68 mi ENE of Arenas Vly to 1.09 mi NNE of Central
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.782, -108.169

Water was crossing Racetrack Road and Fellner Street in Santa Clara. The water was coming out of Twin Sisters and Cameron Creeks.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331567, 331570.